Bartter-like syndrome caused by kanamycin during therapy for multidrug-resistant Mycobacterium tuberculosis

Mogamat-Yazied Chothia, Jan H Esser, Nihal de Vries, Mogamat Razeen Davids
2018 African Journal of Nephrology  
Multidrug-resistant Mycobacterium tuberculosis infection (MDR-TB) is a highly prevalent communicable disease in South Africa and often occurs in those with HIV infection. We describe three HIV-infected patients with pulmonary MDR-TB who received treatment with a regimen that included kanamycin and subsequently developed a Bartter-like syndrome. The clinical presentation varied from asymptomatic to severely symptomatic electrolyte disturbances, with one fatal outcome. This report highlights the
more » ... ort highlights the importance of the routine monitoring of electrolytes in MDR-TB patients receiving treatment that includes kanamycin. A 36-year-old female presented with a history of acute worsening of chronic diarrhoea, severe weakness, weight loss and a seizure. She denied having any episodes of african Journal of nephrology
doi:10.21804/21-1-2757 fatcat:5tehatkdybcgldxlzgewiisria